Survivors of testicular cancer who were treated with cisplatin-based chemotherapy can suffer severe neurological side effects, according to a new study in the Journal of the National Cancer Institute. The side effects included sensory neuropathy, tinnitus, hearing impairment and discoloration of the hands or feet on exposure to cold.
The study, by researchers at Haukeland University Hospital in Norway, assessed the prevalence of side effects among long-term testicular cancer survivors according to the treatment they had received. The researchers invited nearly 2,000 men who were treated for unilateral testicular cancer during 1980-1994 to participate in a follow-up survey conducted during 1998-2002.
The research team found that at from 4 to 21 years after the initiation of treatment for testicular cancer, men who had received any chemotherapy had statistically significantly higher odds for increasing severity of all assessed symptoms compared with men not treated with chemotherapy. Treated men also had more hearing impairment, particularly those who had received dose-intensive chemotherapy.
"A major aim in the treatment of testicular cancer is to minimize toxic effects without compromising the high cure rate," said study leader Marianne Brydøy. "Our data favor the use of chemotherapy regimens that contain 20 mg/m2 cisplatin per day to limit ototoxicity."
Testicular Cancer Treatment Risk
Testicular Cancer Self-Examinations Rarely Done
Certain Foods May Trigger Testicular Cancer
Testicular Cancer Gene Identified
Source: Journal of the National Cancer Institute